Massachusetts, 2008Strong Wind in Massachusetts, May 12, 2008
May 12, 2008 · NWS ALY · 1 event in 1 county or zone
The combination of a deep low pressure system passing well to the south, and a high pressure system over eastern Canada led to a strong pressure gradient across western Massachusetts, creating gusty winds on Monday May 12th. A downed tree was reported on Strattford Avenue in Pittsfield during Monday May 12th, due to the strong winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a deep low pressure system passing well to the south, and a high pressure system over eastern Canada led to a strong pressure gradient across western Massachusetts, creating gusty winds on Monday May 12th.
A downed tree was reported on Strattford Avenue in Pittsfield during Monday May 12th, due to the strong winds.
Minor damage was reported to a house and car parked in the driveway where the tree landed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 12, 6:35 AM EST, 25 minutes earlier.
Area forecast discussion, May 12, 6:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
735 AM EDT MON MAY 12 2008
.SYNOPSIS...
A STORM WILL PASS WELL TO OUR SOUTH TODAY AND OUT TO SEA TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE REGION ON TUESDAY AND REMAIN
THROUGH WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A STRONG BLOCKY PATTERN CONTINUES AS THE ATLANTIC OSCILLATION
REMAINS NEGATIVE (-NAO) AND THE MAIN STORM TRACK REMAINS JUST TO OUR
SOUTH (WHERE IT HAS BEEN MUCH OF THE TIME DURING THE PAST MONTH).
LIKE FRIDAYS STORM...THIS THE RAIN SHIELD FROM THIS STORM SHOULD
STAY NOT ONLY SOUTH OF ALBANY...BUT PERHAPS SOUTH OF THE JUST ABOUT
THE ENTIRE CWA.
THE STORM...THE BROUGHT INCLEMENT WEATHER TO THE MIDWEST AND
SOUTHEAST (IN COMPLETELY DIFFERENT FLAVORS)...IS NOW REDEVELOPING
OFF THE DELMARVA. ALTHOUGH THE PRESSURE FALLS SUGGEST A
NORTHEASTWARD MOVEMENT...SURFACE AND UPPER AIR ANALYSIS INDICATES A
RIDGE BUILDING BACKOVER OUR REGION FROM THE NORTHEAST.
ALSO...UPSTREAM SOUNDINGS FROM CHATHAM AND OKX INDICATE A LOT OF DRY
AIR ENTRAINING INTO THE DEVELOPING OCEAN STORM.
REGIONAL RADARS SUPPORT THIS TREND NICELY...AS STEADY RAIN CONTINUES
TO WORK NORTHWEST FROM VA INTO WESTERN PA WITH LITTLE IF RAIN
EVIDENT TO THE EAST. AS THIS MOISTURE ATTEMPTS TO PIVOT EAST IT WILL
ENCOUNTER INCREASING HIGH PRESSURE AND MID LEVEL DRYING.
STILL...SOME LOW LEVEL MOISTURE WILL PRODUCED BY THE EASTERLY FETCH
BETWEEN HIGH PRESSURE TO THE NORTH AND LOW PRESSURE TO THE SOUTH
OVER OUR SOUTHERN AREAS...AND MIGHT BE ENOUGH TO SPAWN SOME LIGHT
SHOWER ACIDIFY. THIS FETCH WILL PRODUCE GUSTY NORTHEAST WINDS
TODAY...ESPECIALLY FROM ALBANY SOUTHWARD.
BASED ON THE LATEST GUIDANCE AND TRENDS...WE LOWERED POPS EVEN MORE
DOWN SOUTH AND REPLACED RAIN WITH SHOWERS (SINCE IT DOES NOT APPEAR
THE REALLY GOOD MOISTURE EVER GETS INTO EVEN THIS REGION). IN
FACT...THERE IS EVEN A GOOD CHANCE NO MEASURABLE RAIN WOULD FALL
NORTH OF INTERSTATE 84.
WENT WITH A BLEND OF THE FWC/MET AND MAV GUIDANCE TODAY WHICH KEEPS
TEMPS VERY CLOSE TO WHAT THEY WERE BEFORE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY
TONIGHT...THE LOW PRESSURE AREA WILL TRACK TO OUR EAST AND OUT TO
SEA. DRIER AIR ALOFT WILL EVENTUALLY ERODE THE CLOUDS AWAY FROM
NORTHWEST TO SOUTHEAST. IT WILL TAKE A WHILE FOR THE CLEARING TO
REACH OUR SOUTHEAST ZONES...BUT BY LATE OVERNIGHT...EVEN THESE AREAS
SHOULD SEE SOME CLEARING. THE GRADIENT WILL ALSO RELAX AND OUR WIND
WILL DIMINISH OVERNIGHT.
THEN...ANOTHER STRETCH OF FINE MAY WEATHER LOOKS TO BE IN STORE FOR
BOTH TUESDAY AND WEDNESDAY AS HIGH PRESSURE BUILD IN. H850
TEMPERATURES START OFF SLIGHTLY BELOW AVERAGE (AROUND 6C BUT WARM UP
TO 8C BY WEDNESDAY).
WENT WITH A BLEND OF THE FWC/MET AND MAV VALUES FOR HIGH AND LOW
TEMPERATURES WITH ONLY A FEW TWEAKS DUE TO LOCAL VARIATIONS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
WE BEGIN THIS LONG TERM PORTION OF THE FORECAST WITH THE APPROACH
AND PASSAGE OF A COLD FRONT. THIS SEEMS TO BE A RATHER FAST MOVER
AS MID LEVEL HEIGHTS SHOW SIGNS OF INCREASED NEGATIVE TILTING
HEADING INTO NEW ENGLAND OVERNIGHT. CONVECTIVE POTENTIAL WITH
RESPECT TO LIGHTNING LOOKS MINIMAL WITH SHOWALTER INDICES REMAINING
POSITIVE...THE NOCTURNAL TIMING AND MEAGER MID LEVEL LAPSE RATES.
THEREAFTER...FAIR AGREEMENT BETWEEN THE GFS/ECMWF THAT WEAK SURFACE
RIDGE AND COOLER CYCLONIC FLOW WILL BE OVER THE REGION FOR THE
REMAINDER OF THE WEEK. THIS WILL KEEP POPS LOW AND TEMPERATURES
NEAR TO SLIGHTLY BELOW SEASONABLE VALUES WITH DIURNAL
CU...ESPECIALLY ACROSS THE HIGHER TERRAIN.
THEN ANOTHER AMPLIFICATION OCCURS ACROSS NOAM AS ANOTHER SHORT WAVE
ROUNDING THE BASE OF THE HUDSON BAY LOW ASSISTS WITH A SPIN-UP A
SURFACE LOW. WHILE PLACEMENT REMAINS IN QUESTION /EAST COAST STORM
OR ONE THAT TRACKS FURTHER INLAND/ THE CHANCES FOR PRECIP INCREASE.
WILL INCREASE POPS FOR NEXT WEEKEND AT THIS TIME BUT NOTHING MORE
THAN 40 PERCENT AT THIS TIME. WITH THE ADDITIONAL CLOUD COVER
EXPECTED...TEMPERATURES WILL AVERAGE BELOW NORMAL BY ABOUT 5 DEGREES
OR MORE.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
A STORM PASSING TO OUR SOUTH WILL BRING VFR CLOUDS TO THE
KGFL/KALB/KPOU TAF SITES...BUT THE MAIN RAIN SHIELD WILL REMAIN
TO OUR SOUTH. MAINLY HIGH CLOUDS AT KGFL/KALB FOR THE REST OF
TODAY WITH SCT-BKN CU AT KALB THROUGH ABOUT 22Z. AT KPOU THERE
MAY BY MVFR CIGS UNTIL AROUND 22Z.
FOR TONIGHT THE LOW PRESSURE SYSTEM WILL BE PULLING AWAY...SO CLOUDS
WILL BE DECREASING AND BECOMING SCT BY 06Z AND SKC BY 12Z.
THE ONLY REAL POTENTIAL WEATHER RELATED PROBLEM WILL BE THE GUSTY
NORTHEAST WINDS WHICH MAY GUST TO 20 TO 25 KTS. THE WINDS WILL
BECOME MORE NORTHERLY TONIGHT AND DECREASE TO 10 KTS OR LESS AFTER
MIDNIGHT. NORTHERLY WINDS WILL PICK UP AGAIN ON TUESDAY DURING THE
MORNING TO 10 TO 15 KTS WITH GUSTS TO 20 KTS POSSIBLE.
OUTLOOK...
TUE AFTN-WED...VFR. NO SIG WX.
WED NITE/THURS AM...IFR/MVFR. CIG. CHC -SHRA
THU PM THROUGH FRI...VFR. NO SIG WX.
&&
.FIRE WEATHER...
...A GUSTY NORTHEAST WIND AROUND 25 MPH TODAY...
BASED ON THE LATEST WFAS MAP AND OUR USERS...MUCH OF OUR AREA HAS
NOW BEEN EXPERIENCING FULL OR NEARLY FULL GREEN-UP THE ONLY
EXCEPTION WOULD BE THE ADIRONDACKS WHICH ARE A WEEK OR MORE AWAY
FROM GREEN-UP.
A SOAKING RAIN FROM THE LATEST STORM LOOK TO MISS MOST (IF NOT ALL
OF OUR REGION TODAY) AS IT SLIPS TO OUR SOUTH. SOME LIGHT RAIN MIGHT
FALL IN OUR SOUTHERN ZONES...BUT ANY RAIN WOULD BE UNDER A TENTH OF
AN INCH. IT WILL BE CLOUDY COOL DAY WITH RH VALUES BOTTOMING OUT IN
THE 30-40 PERCENT RANGE...EXCEPT 40S OVER HIGHER TERRAIN AND THE
HUDSON VALLEY SOUTH OF HUDSON (WHICH STILL MIGHT GET A LITTLE RAIN).
A GUSTY NORTHEAST WIND WILL AVERAGE AROUND 15 MPH...WITH GUSTS
AVERAGING NEAR 25 MPH...BUT LOCALLY AS HIGH AS 35 MPH...ESPECIALLY
ACROSS THE HIGHER TERRAIN.
THE WIND WILL DIMINISH TONIGHT TO UNDER 10 MPH AS HIGH PRESSURE
SETTLES IN. EXPECT A GOOD RECOVERY AS RH VALUES INCREASE TO BETWEEN
80 TO 100 PERCENT.
EXPECT A DRY DAY TOMORROW...WITH AFTERNOON RH VALUES DROPPING TO
BETWEEN 25 AND 32 PERCENT AND A NORTH WIND AVERAGING 5 TO 15
MPH.
THE NEXT CHANCE OF RAIN WILL BE WEDNESDAY NIGHT.
&&
.HYDROLOGY...
A STRONG EASTERLY FETCH MIGHT PRODUCE SOME MINOR TIDAL FLOODING ON
THE HUDSON DOWN NEAR POUGHKEEPSIE SOMETIME TODAY. OTHERWISE...NO
HYDRO PROBLEMS ARE EXPECTED TODAY THROUGH THE FORESEEABLE FUTURE.
THE STORM THAT ORIGINALLY LOOKED TO BRING A SOAKING RAIN TO MUCH OF
OUR HSA WILL STAY JUST FAR ENOUGH SOUTH TO KEEP ALL SIGNIFICANT RAIN
SOUTH OF OUR REGION. ANY RAIN THAT FALLS SOUTH OF ALBANY WILL LIKELY
BE UNDER A TENTH OF AN INCH AND HAVE VIRTUALLY NO AFFECT ON
WATERSHEDS.
THEN...DRY WEATHER IS ON TAP TUESDAY INTO WEDNESDAY.
THE NEXT CHANCE OF RAIN WILL BE WEDNESDAY NIGHT INTO EARLY THURSDAY.
AT THIS VANTAGE POINT...AVERAGE RIVER BASIN QPF LOOKS TO BE A
QUARTER INCH OR LESS AND AGAIN HAVE NO AFFECT ON WATERSHEDS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...BGM
AVIATION...HWJIV
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, May 12, 5:07 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
607 AM EDT MON MAY 12 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
607 AM EDT MON MAY 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Northern Berkshire
- When
- May 12, 7:00 AM EST to 4:00 PM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A downed tree was reported on Strattford Avenue in Pittsfield during Monday May 12th, due to strong winds.
Minor damage was reported to a house and car parked in the driveway where the tree landed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine High Wind in North Atlantic Coastal Waters, May 12, 20081 death · 1 injured · 60 kt wind · 1 event
- Coastal Flood and High Wind in New Jersey, May 12, 2008$175,000 · 68 kt wind · 14 events
- Coastal Flood and High Wind in Delaware, May 12, 2008$210,000 · 59 kt wind · 8 events
- Coastal Flood and Strong Wind in New Jersey, May 12, 2008$50,000 · 7 events
- Coastal Flood in Maryland, May 12 to 13, 2008$50,000 · 2 events
- Strong Wind in Pennsylvania, May 12, 20081 injured · $25,000 · 3 events
- Winter Storm and Heavy Snow in Colorado, May 12 to 13, 20089 events
- High Wind in North Carolina, May 12 to 20, 200850 kt wind · 4 events
- High Wind in South Carolina, May 12, 200850 kt wind · 2 events
- High Wind in Georgia, May 12, 200850 kt wind · 2 events
- Flooding in West Virginia, May 12, 20082 events
- High Wind in Connecticut, May 12, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102897.